Diffuse Prothrombotic Syndrome After ChAdOx1 nCoV-19 Vaccine Administration

A Case Report

Nicole Ceschia; Valentina Scheggi; Anna Maria Gori; Angela Antonietta Rogolino; Francesca Cesari; Betti Giusti; Franco Cipollini; Niccolò Marchionni; Brunetto Alterini; Rossella Marcucci

Disclosures

J Med Case Reports. 2021;15(496) 

In This Article

Discussion

VITT was first described in late February of 2021 as a prothrombotic syndrome that mimics spontaneous heparin-induced thrombocytopenia (HIT) but is triggered by anti-COVID-19 vaccines based on adenoviral vectors. Even if the exact pathophysiologic mechanisms have not yet been completely understood, a major causal role is identified in IgG class antibodies that recognize platelet factor 4 (PF4, also called CXCL4) bound to platelets in a heparin-independent fashion (that is the major difference from HIT).[2] This binding leads ultimately to platelet activation (and possibly activation of other cells such as neutrophils), resulting in a marked stimulation of the coagulation system and clinically significant thromboembolic complications.[1] As a distinctive feature, thrombosis in VITT occurs both in typical sites of venous thromboembolism, such as PE and DVT in the legs, and in unusual locations, including the splanchnic (splenic, portal, mesenteric) veins, adrenal veins (with risk for adrenal failure if bilateral), and cerebral and ophthalmic veins. Moreover, also arterial thromboses have been described, including ischemic stroke (often, middle cerebral artery) and acute limb ischemia.[6] Therefore, our patient presented the emblematic triad of VITT, with thrombocytopenia, multisite thromboses (both on the arterial—ischemic stroke and acute limb ischemia—and on the venous side—DVT, subsegmental PE, left renal vein, transverse and sigmoid sinuses thromboses), and coagulation abnormalities (elevated D-dimer levels, with fibrinogen in low-normal range). Fortunately, she did not develop the most feared complication of intracranial bleeding, which has been observed in patients with cerebral venous thrombosis while receiving anticoagulation with a heparin product,[2,3] or even spontaneously, probably due to venous congestion.

According to the Italian Society for the Study of Haemostasis and Thrombosis (SISET) position statement[7] and the evolving international recommendations,[1] the severity of the thrombocytopenia at presentation (< 50 × 109/L) imposed the immediate initiation of IVIG[8] and dexamethasone, as a means of interrupting VITT antibody-induced platelet activation. Conversely, the absence of worsening intracranial hemorrhage allowed us not to consider platelet transfusion.

The mainstay of VITT treatment is, however, anticoagulation, which is contraindicated only in the case of severe thrombocytopenia (< 20 × 109/L) or worsening intracranial bleeding. Early reports described clinical worsening, even death, in patients treated with heparin.[2] Given the similarity to heparin-induced thrombocytopenia (HIT) and autoimmune HIT (aHIT), experts suggest using a non-heparin anticoagulant, both if an anti-PF4 assay is not available and in the case of anti-PF4 positivity.[7] Accordingly, our patient was treated with fondaparinux (in a body-weight-adjusted dosage) most of the time. Considering the cerebral thrombotic event, prolongation of anticoagulation for 3–6 months has been advised thereafter; warfarin has been the drug of choice, given the absence of randomized controlled trials on direct oral anticoagulants (DOACs) in this context.

processing....